New York, 2003

Damaging Wind in New York, August 29, 2003

August 29, 2003 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 29, 1:13 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 1:13 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
142 PM EDT FRI AUG 29 2003

COLD FRONT MOVES THROUGH NY/PA OVERNIGHT. ATMOSPHERE TO REMAIN A BIT
UNSTABLE TONIGHT AND BEST DYNAMICS WITH UL JET WILL SKIRT NORTHERN
NY. WILL CONTINUE SCATTERED THUNDER FOR MOST ZONES.

COLD FRONT TO STALL OVER NEXT 24H AND BECOME STATIONARY. SIG POLAR
PUSH BEHIND FRONT BRINGS 0C 850 ISOTHERM INTO SOUTHERN ONTARIO. TEMP
GRADIENT WILL LAY ACROSS FA SATURDAY. THERE IS SOME LIFT OVER FINGER
LAKES AND WESTERN MOHAWK VALLEY WITH ELONGATED VORTICITY HANGING
OVER SOUTHERN ONTARIO. COMBINED WITH 1000-850MB LAPSE RATES OF 5C TO
6C AND WIND FLOW OFF OF LAKE ONTARIO...CANNOT RULE OUT AFTERNOON
CONVECTIVE SHOWERS OVER NORTHERN FA. AT THE VERY LEAST WOULD EXPECT
A FAIR AMT OF CU TO FIRE WITH ANY HEATING.

INFLUENCE OF HIGH CREATES SOME CLEARING EARLY SAT NIGHT. COOL BL
TEMPS SHOULD LEAD TO A COOL OVERNIGHT. LOOKS LIKE A GENERAL 44 TO 49
RANGE WITH READINGS DOWN NEAR 40 IN RURAL VALLEYS.

DISAGREEMENT AMONG MODELS STARTS IN ERNEST SUNDAY. GFS SPREADS
CLOUDS AND PRECIP BACK IN SUNDAY AS NEXT WAVE ROTATES OUT OF THE
CENTRAL PLAINS TOWARD PA UP ALONG STATIONARY FRONT. ETA ON THE OTHER
HAND KEEPS INFLUENCE OF HIGH IN CONTROL. OMEGA LIFT LOOKS OVERDONE
BASED ON WEAK ELONGATED VORTICITY AREA AND FRONT PUSHING SOUTH OF
HIGH. LEANING TOWARD ETA SOLN ATTM.

EXTENDED FORECAST (SUN NIGHT - FRI)

FRONTAL BOUNDARY WILL STALL OVER SOUTHERN PENNSYLVANIA WITH BEST H85
BAROCLINIC ZONE OVER CENTRAL/NRN PENNSYLVANIA. WITH SEVERAL SHORT
WAVES MOVING ACROSS AREA IN UPPER LEVEL SOUTHWEST FLOW WILL GO WITH
CHC POPS NE PA SUNDAY NIGHT AND INTO CENTRAL ZONES MONDAY AND MONDAY
NIGHT. TUESDAY THROUGH THURSDAY INCLUDED CHC POPS ACROSS ENTIRE CWA
AS INCREASING TROPICAL MOISTURE MAY ADVECT INTO THE REGION FROM THE
GULF COAST STATES. FOR NOW FRIDAY LOOKS DRY WITH HIGH PRESSURE
BUILDING IN FROM THE UPPER GREAT LAKES.

AVIATION...

MVFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EARLY EVENING DUE TO
CEILINGS AND HAZE. SCATTERED THUNDERSTORMS AHEAD OF A COLD FRONT
WILL PRODUCE BRIEF IFR CONDITIONS THROUGH THE EVENING HOURS DUE TO
VISIBILITY RESTRICTIONS. OVERNIGHT CEILINGS AND AREAS OF FOG WILL
PRODUCE WIDESPREAD MVFR CONDITIONS. BY MID MORNING SATURDAY VFR
CONDITIONS ALL LOCATIONS.

PADAVONA...PUBLIC
RRM...AVIATION/EXTENDED

.BGM...SVR TSTRM WATCH 15Z-20Z
NYZ009-015>018-022>025-036-037-044-045-055-056
Hazardous weather outlook, Aug 29, 3:45 AM EST, 11 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-291045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A COLD FRONT WILL APPROACH WESTERN NEW YORK THIS AFTERNOON, WITH
SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF IT IN CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA. THERE IS A SLIGHT CHANCE THAT STORMS
COULD BECOME SEVERE OVER NORTHERN PORTIONS OF THE AREA, WITH THE
MAIN THREAT BEING DAMAGING WINDS. THUNDERSTORMS WILL ALSO CONTAIN
HEAVY RAIN...SO URBAN/SMALL STREAM FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 29, 10:02 AM EST, 5 hours 18 minutes before
NYZ009-015>018-022>025-036-037-044-045-055-056-292000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
1102 AM EDT FRI AUG 29 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 400 PM EDT FRIDAY AFTERNOON FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...MADISON...ONEIDA...
ONONDAGA...SCHUYLER...SENECA...STEUBEN...TIOGA...TOMPKINS AND YATES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ
Special weather statement, Aug 29, 2:01 PM EST, 1 hour 19 minutes before
NYZ017-018-044-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT FRI AUG 29 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR CORTLAND....OR ABOUT OVER
SEMPRONIUS....MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
TRUXTON AND TRIPOLI AT 330 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

JFC

** NAME ***
Special weather statement, Aug 29, 2:37 PM EST, 43 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-300100-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT FRI AUG 29 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
TIOGA...TOMPKINS AND YATES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.WEATHER.GOV.

MUNDSCHENK

The radar

The Binghamton radar (KBGM), 62 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tompkins

When
August 29, 3:20 PM EST to 3:30 PM EST
Where
Tompkins County, Groton
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
EMERGENCY MANAGER
Coordinates
42.583, -76.533

Trees and wires down in the towns of Groton and Dryden. Most of the damage was withing half a mile of the village of McLean in the town of Groton. At least 15 houses sustained significant roof and porch damage from very large hardwood trees that were uprooted or had large limbs snapped off. Many trees were also downed along Cemetery Road. Many pines were snapped behind the school. Near Hart Corners (2 miles west of McLean) half of a large sturdy three story barn collapsed. The metal half dome tops of two 60 foot silos collapsed and were partially shredded and torn off on one side. A small barn at the intersection of county roads 107 and 105 was destroyed throwing debris through a wooden picket fence and across a gas station parking lot. None of the plastic cladding or signs at the gas station appeared damaged. Also no damage was visible to roofs on houses other than that caused by falling trees. A large shed was demolished near Salt Road and county road 107. East of county roads 106 and 180 to the Tompkins and Cortland County line, the damage tapered off gradually.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332523.